From sore throats and earaches to sinusitis or hearing loss, Augusta ENT is equipped to handle all your otolaryngology needs. Our team of specialists and staff believe that informed patients are better equipped to make decisions regarding their health and well being. For your personal use, we have created an extensive patient library covering an array of educational topics. Browse through these diagnoses and treatments to learn more about topics of interest to you. Or, for a more comprehensive search of our entire Web site, enter your term(s) in the search bar provided.
- Allergy Center learn more
- Facial Cosmetic Surgery learn more
Hearing & Balance learn more
- Imaging Center learn more
- Sleep Center learn more
- Surgery Center learn more
Other Services learn more
Conditions that impair ear function can be as minor as wax buildup or as serious as congenital deafness. This section contains valuable information about how to protect your hearing, how to recognize indications of hearing disorders, and what ENT-head and neck physicians can do to evaluate and treat these problems. Learn More »
Maladies of the throat can be a mere nuisance or a major ordeal. Tonsillitis, voice disorders, and even hoarseness all interfere with our ability to communicate. Many of these conditions can be improved or corrected with the care of an ENT physician or head and neck surgeon. Learn More »
Congestion, allergic rhinitis, a deviated septum, and mouth sores are just a few of the varied health problems that occur in this region of the body. Information about ways you can relieve symptoms at home and when you should see a physician can be found in this section. Learn More »
Many surgical advances are being made in this area. Procedures such as tonsillectomy and facial plastic surgery are becoming less invasive, and new procedures are being developed to treat serious problems such as cleft palate, sleep apnea, and deafness. Learn More »
Early detection is critical to preventing fatal outcomes. Cancers of the head and neck such as laryngeal cancer can be particularly aggressive. Signs of cancer of the head and neck include changes in the skin, pain, prolonged hoarseness, and sudden loss of voice. If you suffer from any of these symptoms you should see an ENT or head and neck physician immediately. Learn More »
Children face many of the same health problems that adults do, however symptoms may show themselves differently and treatment methods that work well in adults may not be appropriate for children. This section identifies common pediatric ENT, head, and neck ailments and what you should ask your child’s doctor about diagnosis and treatment. Learn More »
As always, you can contact our office to answer any questions or concerns.
A variety of medications can have a negative effect on the voice. These include prescription medications, over-the-counter medications, and herbal remedies. If you feel that your medication is adversely affecting your voice, consult your physician.
Vocal cords and dryness
Vocal cords function best when they are well lubricated, just like your automobile engine. Dehydrated vocal cords do not vibrate as efficiently as moist ones, leading to vocal difficulties. Many medications can have a drying effect; they include:
- Decongestants and remedies for nose/sinus congestion: Pseudoephedrine is a medication that is present in many over the counter and prescription cold remedies. Minimize the use of these medications as you are able.
- Antihistamines: These are present in many cold and allergy preparations. Some of the newer generation antihistamines tend to be less drying than traditional ones, and a pharmacist can guide you on this.
- Diuretics: Diuretics, commonly used to treat high blood pressure, increase fluid output from the body as urine, and can dry your mucous membranes. Do not discontinue diuretic medications without the advice of your physician.
- Other medications that can be drying: Antidepressants, medications for Parkinson’s disease, and other neurological diseases.
Inflammation and hoarseness of the vocal cords
Commonly prescribed inhaled steroid medications for asthma frequently cause hoarseness. The steroid and/or the carrier substances within the inhaled preparation can be irritating and can lead to a yeast infection on the vocal cords in some cases. If your physician recommends that you take an inhaled steroid medication for your asthma, make sure to follow the manufacturer’s recommendations closely with regards to use. You should rinse your mouth and gargle with water after you use the medication. Use a spacer if recommended. If you notice that you become hoarse while using an inhaled steroid, see your otolaryngologist. Commonly, your symptoms can be treated quite easily. If you have persistent problems with your voice because of your inhaled steroid, see your primary care physician or pulmonologist.
Several medications classes that relax muscles can lead to vocal difficulties by making acid reflux worse. Acid reflux is a common cause of hoarseness and vocal difficulties, and the following medications may make acid reflux worse by relaxing your esophageal sphincter muscles:
- Antihypertensives (medications for high blood pressure): calcium channel blockers, beta blockers
- Muscle relaxants
Other medications and associated conditions that may affect the voice include:
- Angiotensin-converting-enzyme (ACE) inhibitors (blood pressure medication) may induce a cough or excessive throat clearing in as many as 10 percent of patients. Coughing or excessive throat clearing can contribute to vocal cord lesions.
- Oral contraceptives contain estrogen and may cause fluid retention (edema) in the vocal cords.
- Estrogen replacement therapy post-menopause may have a positive or negative effect on the voice.
- Testosterone and other androgen-like hormones: These medications deepen the voice; accordingly, women should consult with their physician carefully before starting this regimen. Permanent voice changes can occur with their use.
- An inadequate level of thyroid replacement medication in patients with hypothyroidism.
- Anticoagulants (blood thinners) may increase chances of vocal cord hemorrhage or polyp formation in response to trauma.
- Herbal medications are not harmless and should be taken with caution. Many have unknown side effects that include voice disturbance.